How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18664
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now

Been on the combined pill and had regular periods and then

Customer Question

Been on the combined pill and had regular periods and then switched to mini pill, came of this in December but periods still haven't returned. I've also been on amitriptline for a slipped disc but come of this also after having a slipped disc operation. Will they return?
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. D. Love replied 2 years ago.
Hello from JustAnswer.

If you have not had a period for over 6 months on the mini pill, they may not return. It can take a few months to fully see how the body will respond to any contraceptive pill, but by 6 months, it is usually clear how the body will respond. It is certainly possible that some bleeding may occur, although frequently not in a monthly pattern. Alterations in bleeding patterns is one of the more common side effects to mini pills. If there is no bleeding at all, then your doctor may prefer to use an alternative method, although you did not say why you were switched from the combined pills to the mini pills.

If I can provide any further information, please let me know.
Customer: replied 2 years ago.
I haven't been on any pill since December and periods still haven't returned, will they come back?
Expert:  Dr. D. Love replied 2 years ago.
I am sorry, but I misunderstood what you were saying. If you have not been taking any type of pill since December, it would usually be better to see your doctor.

The periods may yet return without intervention, but if there has not been a period for 3-6 months, doctors would usually prefer to try to induce a period. This can be done with a short course of a higher dose of progestin or by a short course of combined contraceptive pills.
Customer: replied 2 years ago.
Okay thank you! Could there be anything wrong with me? :(
Expert:  Dr. D. Love replied 2 years ago.
It is possible, but the most common reason is a prolonged adverse reaction to the use of the contraceptives.

There are certain systemic conditions that can present with an absence of periods, such as thyroid disease, pituitary dysfunction, or high levels of prolactin. But it is more common that inducing a period will “jump-start” the system and regular periods will resume.